Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 19, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 30, 2003, 4:15 PM EDT for Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2003, 4:15 PM EDT (20:15 UTC)
- Expired
- Jun 30, 2003, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 69 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
789 WUUS51 KOKX 302015 SVROKX CTC007-009-302100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 415 PM EDT MON JUN 30 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT NORTHEAST NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT * UNTIL 500 PM EDT * AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF CHESHIRE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERIDEN AROUND 425 PM MIDDLETOWN AND MIDDLEFIELD AROUND 440 PM PORTLAND AND CROMWELL AROUND 445 PM EAST HAMPTON AROUND 500 PM THE MAIN THREAT FROM THIS STORM WILL BE LARGE HAIL AND DAMAGING WINDS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4165 7305 4147 7304 4144 7235 4169 7235 SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:00 PM EDT, 15 minutes earlier.
Area forecast discussion, Jun 30, 4:00 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 400 PM EDT MON JUN 30 2003 .SHORT RANGE...ISOLATED SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS...MAINLY FOR HAIL. OKX RADAR MEASURED A VIL TO 54 FOR THE TSTM CLUSTER THAT PASSED OVER THE NORTH FORK OF LONG ISLAND. MATTITUCK PD REPORTED GOLF BALL SIZE HAIL. WE HAVE ISSUED A FEW WARNINGS AND SEVERAL STATEMENTS FOR SCT TSTMS THAT PRODUCED LARGE HAIL AND TORRENTIAL RAIN DURING THE PAST FEW HOURS. CONVECTION WILL END LATER THIS EVENING AS THE COLD FRONT MOVES EAST OF THE REGION. PATCHY RADIATIONAL FOG WILL FORM OVER AREAS...MAINLY SUFFOLK COUNTY...WHERE SIGNIFICANT RAIN OCCURRED THIS AFTERNOON. && .MID RANGE...I ADDED A CHC OF SHOWERS AND TSTMS THU AFTERNOON AND NIGHT...ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BILL. THE LATEST MODEL GUIDANCE INDICATES THAT THE LOCAL AREA WILL BE ALONG THE NORTHERN FRINGE OF THE RAIN FIELD AS IT DEPARTS THE MID ATLANTIC COAST. IF THE JET STREAM MIGRATES FURTHER NORTH THAN INDICATED...ALLOWING THE UPSTREAM RIDGE TO FLATTEN AND LIFT...MORE RAINFALL IS POSSIBLE ASSOCIATED WITH BILL/S REMNANTS. && .LONG RANGE...A SLIGHT CHC OF AFTERNOON/EVE TSTMS WAS ADDED FOR SAT AFTERNOON AND EVE AS THE AREA REMAINS UNDER A MOIST UNSTABLE ENVIRONMENT. A CHC OF TSTMS WAS ADDED FOR LATE SUNDAY...AS ANOTHER COLD FRONT APPROACHED FROM THE NORTH. && .AVIATION...MAINLY VFR CIGS...EXCEPT OCCASIONAL MVFR VIS AND CIGS IN SCT CONVECTION THRU 23Z. && .MARINE...WINDS AND SEAS ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE END OF THE WEEK. && OKX TEAM PUBLIC/GRIDS...GC AVIATION/MARINE...DW STATEMENTS/OBSERVATIONS...NV .OKX CURRENT WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. GC
Hazardous weather outlook, Jun 30, 4:00 AM EDT, 12 hours 15 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-010930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 400 AM EDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 30, 1:00 PM EDT, 3 hours 15 minutes before
NJZ002-NYZ067-069-070-301800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 100 PM EDT MON JUN 30 2003 AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER HEWITT...MOVING EAST AT 30 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... RINGWOOD...GREENWOOD LAKE...STONETOWN...WANAQUE AROUND 100 PM... SLOATSBURG AROUND 110 PM... PEOPLE IN WESTERN PASSAIC AND EXTREME WESTERN BERGEN COUNTIES IN NEW JERSEY...AND ROCKLAND AND NORTHERN WESTCHESTER COUNTIES IN NEW YORK ARE URGED TO SEEK SHELTER AS HEAVY RAINFALL OF UP TO ONE INCH AN HOUR...HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINS FROM THIS THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. GC
Nearby
Severe Thunderstorm Warnings in Connecticut, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.